Arizona, 2021

Damaging Wind and Lightning Strike in Arizona, June 28, 2021

June 28, 2021 · NWS TWC · 2 events in 1 county or zone

Thunderstorms developed over the Mogollon Rim and moved southwest across Greenlee and Graham counties. One storm caused lightning and wind damage in Central.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$120,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Thunderstorms developed over the Mogollon Rim and moved southwest across Greenlee and Graham counties. One storm caused lightning and wind damage in Central.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jun 28, 3:01 PM MST, 59 minutes earlier.

Area forecast discussion, Jun 28, 3:01 PM MST, 59 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
301 PM MST Mon Jun 28 2021

.SYNOPSIS...Moisture continues to increase with daily afternoon
showers and thunderstorms expected. Temperature will be cooler
than average thanks to storms and cloud cover.

&&

.DISCUSSION...Afternoon dewpoints were holding in the 50s across
Graham/Greenlee/Cochise while other areas they have mixed out into
the 40s. 230 pm radar showed widely scattered t-storms NE of
Safford and isolated NW of Arivaca. Movement of storms generally
to the south. Afternoon PW values across SE AZ were mostly in the
0.75" to 1" range with up to 1.40" across SW NM where showers and
thunderstorms have been occurring most of today in the El Paso
forecast area. Water vapor imagery showed upper level trof/weak
upper low over SW NM. That upper level trof/weak upper low will
be a player in our forecast for the next several days.

For tonight...the bulk of widely scattered t-storms will mostly be
east and south of Tucson with a few storms lingering into the
overnight hours, especially W of Tucson. . Outflows from the
storms in Graham county, based on CAMs, will push east increasing
the potential for blowing dust to develop from Tucson W/NW. A
Blowing Dust Advisory is in effect from 4 pm to 8 pm for Pinal,
eastern and central Pima county later this afternoon into this
evening. Relatively fast movement of storms will limit the threat
of flash flooding.

Deeper moisture will continue to move into the area over the next
several days are surges of moisture move north up the Gulf of CA
associated with Hurricane Enrique which will have weakened to a
tropical storm when it approaches the southern tip of Baja
Wednesday morning. Tuesday and Wednesday look to be rather active
as the above mentioned trof over SW NM moves west across the area
as an inverted trof. With PW values ranging from 1.25" east to 2"
west localized flooding is possible, especially for the wildfire
scars of the past two years.

Standard monsoon forecast Thursday through the weekend with
scattered afternoon and evening thunderstorms with high
temperatures remaining below normal.

&&

.AVIATION...Valid through 30/00Z.
Clouds SCT-BKN 8k-12k ft AGL into the evening with SCT -SHRA/TSRA
east and south of KTUS. Skies clearing late tonight. Wind gusts up
to 45 kts possible near TSRA. Otherwise, SFC winds E/SE  to 8-15
kts, becoming E/SE 12-20 kts overnight. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Deeper moisture continued to spread into far eastern
sections of AZ today. A few showers and thunderstorms had managed
to develop around the White Mountains this afternoon. The steering
flow was generally from the north, so the overall track of showers
and thunderstorms will be from the north to south through tonight.
As this moisture spreads farther west, rain chances will increase
areawide on Tuesday and more so on Wednesday as tropical moisture
associated with Hurricane Enrique spreads into the Desert Southwest
from the south. Residual moisture and a favorable steering flow
will keep daily showers and thunderstorms in the forecast through
the rest of the week. Maximum temperatures will generally be
staying a few degrees below seasonable averages, with minimum
relative humidities values more typical of the peak of the monsoon
in late July and early August. Surface winds from the east and
southeast will remain breezy through late Tuesday with lighter
sustained winds expected Wednesday through the weekend. As always,
showers and thunderstorms could produce erratic wind directions
and speeds posing a concern for current fires. The concern for
locally heavy rainfall will also increase for the fire burn scars
Tuesday into at least Friday.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
 Blowing Dust Advisory until 8 PM MST this evening for AZZ502-
  504>506.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jun 28, 2:13 PM MST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Tucson AZ
213 PM MST Mon Jun 28 2021

AZZ509-510-282215-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
213 PM MST Mon Jun 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GRAHAM AND CENTRAL
GREENLEE COUNTIES UNTIL 315 PM MST...

At 211 PM MST, Doppler radar was tracking an area of strong
thunderstorm near Morenci and Clifton, moving southwest at 20 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Safford, Clifton, Thatcher, Solomon, Morenci, Safford Regional
Airport, Duncan and Guthrie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 3279 10994 3325 10944 3312 10904 3268 10905
TIME...MOT...LOC 2111Z 030DEG 18KT 3306 10931

Meyer
Special weather statement, Jun 28, 3:15 PM MST, 45 minutes before
Special Weather Statement
National Weather Service Tucson AZ
315 PM MST Mon Jun 28 2021

AZZ509>511-282315-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan
Meadow-Galiuro and Pinaleno Mountains including Mount Graham-
315 PM MST Mon Jun 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAHAM AND WEST CENTRAL
GREENLEE COUNTIES UNTIL 415 PM MST...

At 314 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles east of San Carlos to 10 miles south
of Clifton. Movement was southwest at 20 mph.

Wind gusts of 50 mph and blowing dust will be possible with these
storms.

Locations impacted include...
Safford, Thatcher, Solomon, Roper Lake State Park, Safford Regional
Airport, Pima, Bylas, Central, York, Calva, and Guthrie.

LAT...LON 3307 11040 3271 10987 3267 10934 3293 10918
      3342 11034
TIME...MOT...LOC 2214Z 026DEG 18KT 3336 11022 3289 10933

Meyer

The radar

The Tucson radar (KEMX), 134 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Graham

When
June 28, 4:00 PM MST
Where
Graham County, 0.78 mi E of Central
Property damage
$100,000
Reported by
Newspaper
Coordinates
32.870, -109.787

Lightning struck a partially constructed home, causing it to burn to the ground.

Thunderstorm Wind, Graham

When
June 28, 4:05 PM MST
Where
Graham County, 0.69 mi E of Central to 0.54 mi E of Central
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Newspaper
Coordinates
32.871, -109.788

Thunderstorm winds downed two large trees, one power pole, a barn and a few small sheds in Central. One of the downed trees smashed through a brick wall. Another of the trees downed two power lines which trapped two people in separate vehicles.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2021Every state in 2021This day in weather historyWarnings in Arizona, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970020, 970019.